May 12th is Fibromyalgia Awareness Day! This year I plan to attend a walk in New York City to raise money and awareness of this disabling disorder. It is called the Caterpillar Walk and will be held this Saturday. My wonderful son will be accompanying me. I think he is most excited to be going into the the city. He has never been even though we have driven by or stopped on the outskirts numerous times. I am also excited (er… nervous) – (1) I have never driven in NYC before, (2) with my brain fog, I am worried I will get hopelessly lost, (3) I will forget where I parked, (4) what if my feet and legs are in too much pain? (5) what if I am too fatigued to drive home? The worries are endless…
Raising awareness for any illness is important. It helps when we are advocating to legislatures about allocating funds for research and treatment options. It helps when we are raising money for advocacy and research. It helps when trying to explain our symptoms to family and friends, and even strangers.
So, for those of you who are not familiar with fibromyalgia, here is the 30-second elevator speech version:
Fibromyalgia is a chronic pain disorder with a variety of symptoms, the main ones being: fatigue, sleep problems (including insomnia, sleep apnea, non-restorative sleep), cognitive dysfunction (also know as brain fog or fibro fog), stiffness, tenderness. Other symptoms that can occur are depression (because who wouldn’t be depressed sitting around all day in pain?), anxiety, migraines, acid reflux, irritable bowel syndrome, irritable bladder, pelvic pain, temporomandibular joint disorder. Doctors do not know what causes this condition but research has shown it effects the central nervous system, immune system, and the sympathetic/autonomic nervous systems.
In a nutshell, it sucks. As a Guns & Roses songs states, “What we have here is a failure to communicate.” It is like our bodies are out of sync and rebelling against us. This has a profound impact on our daily quality of life.
I have a challenge for all of you who do not have fibromyalgia. Place a clothespin on one of your fingers. Can you last ten minutes with it on? How about an hour? A day? That is only one of the symptoms people with fibromyalgia live with on a constant basis – only we never get to take the clothespin off.
It has been four weeks since I swallowed my last pill of Relpax – a triptan medication that works great at knocking out my moderate to severe migraines. I tolerate it well with few side effects. I have so many symptoms with my migraines that it is hard to tell if this medication causes any side effects. It is my most reliable medication for migraines. Sometimes, I am able to treat my migraines with over-the-counter meds targeted for headaches. But the Relpax is my safety net. However, the severe migraines need something stronger like DHE (dihydroergotamine). It is a painful medication that causes a shitload of side effects. Firstly, it needs to be injected into my thigh or stomach. Secondly, it burns like acid. It hurts so much I often have to give myself a pep talk before injecting myself with the poison, because that is what it is – a poison. The side effects are numerous and I need to take other medications with it to counter the more severe one (like nausea and vomiting). I avoid taking this med. I hate it but at least it works 99% of the time. It also keeps me out of the Emergency Room. Before I was prescribed this medication, I would go to the ER so often that I should have gotten frequent flyer miles.
It has been four weeks since I ran out of Relpax and I am not down to one dose of DHE left in my medicine cabinet. Thanks to Step Therapy (a.k.a., fail-first therapy), I have to prove to the insurance company that I have tried their recommended triptan medications first before they will pay for my lifesaving Relpax. I have been there, done that, and have the t-shirt to prove it. Unfortunately, my insurance company has changed every year since going on Medicare three years ago. That means that every spring I have to play the insurance company’s game which often delays receiving my medication for two or more weeks.
It has been four weeks since my Relpax was used up. I am saving my DHE for the God-awful, kill-me-now migraines that I occasionally get. I am too scared to take it because I will be left with few choices when it is gone. I have left numerous voicemail messages at my doctor’s office, my pharmacy has faxed over numerous requests and still I have not received prior authorization yet. The only meds I have are either the worthless OTC drugs or the my last-ditch medication that literally puts me in a coma for two days. My husband insists that someone be home to keep an eye on me during these two days because I have hurt myself in the past by falling down. This is not a situation anyone should be in.
It has been four weeks and I do not know why it is taking so long. What I do know is that there has been a bill introduced in my state legislature that would eliminate this offensive hurdle I must jump every year. The bill has been languishing for over a year now. I cannot even express the joy the passing of this bill would give me.
It has been four weeks and I am scared. I am scared of getting a monster headache that won’t go away, that will entrench itself and require going to the hospital. I once had a migraine for two years. That scares me…
According to statistics recently released by the Center of Disease Control, the number of middle-aged women successfully committing suicide has TRIPLED in the past decade. TRIPLED! How could this happen? My opinion is that women are using more irreversible means than they used to. Men have always had a higher suicide rate than us mere women because they are more likely to use a violent means to their end. Men are more likely to shoot themselves, use illicit drugs for overdose, or use moving vehicles (cars, trains) to do the deed. Women, stereotypically the more passive, tend to slit their wrists (which is really not an effective form of suicide after all) or swallowing pills. The vast variety of medications now available is staggering. We can take our pick and simply overdose on them. Does that mean these drugs should be more restricted or taken off the market completely? NO! It means doctors need to pay more attention to the mental health of their patients. A patient who runs out in tears is a definite warning sign. A patient who leaves the Emergency Room is as much pain as when they walked in is another omen of bad things to come. The most vulnerable time for patients is when they fail to receive adequate care for their severe symptoms (especially chronic pain).
I doubt these patients leave the ER or the doctor’s office thinking, “Hey! Why don’t I show this doctor I mean business and kill myself.” It is not that simple. The CDC estimates that up to 70% of all overdoses are accidental. How could someone possibly kill themselves by accident, right? Image coming home after a frustrating doctor’s appointment. The doctor listens to you complain about the migraine you have had for the past week and gives you a prescription for a new abortive medicine. You are so thrilled you immediately get it filled. But when you take the medicine, you are still in pain a hour later. So you take another pill. You eventually start taking every pill you doctor has ever prescribed you in the hopes that this mother-of-all migraines would simply leave you in peace. By this time, you are groggy and brain fog has set in. You no longer remember what you have taken and how much. What do you think happens next?
In another case, you leave the doctor’s appointment with a script for physical therapy but your back hurts you now. You can’t wait for weeks of PT to help you gradually improve. You want relief now! So you go home and taken a few Tylenol or Aleve. You are still in pain later so you take more. You start off taking 2 or 3 pills at a time. By the end, you are taking a handful at a time but you are in too much pain to monitor what you are doing.
That, my readers, is how someone can accidentally kill themselves without even realizing it until they pass out. It is not a pretty picture.